Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 59, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 2:24 PM PDT for Los Angeles County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 2:24 PM PDT (21:24 UTC)
- Expired
- Oct 17, 2005, 3:30 PM PDT
- In force
- 66 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 66 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pt Mugu Naws, CA (KNTD), launched 12:00Z, 9.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 172127 FFWLOX CAC037-172230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 224 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR THE FOOTHILL BURN AREA NEAR NEWHALL... CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 330 PM PDT * AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR NEWHALL...MOVING NORTHWEST AT 50 MPH. RESIDENTS AND MOTORISTS IN AND BELOW THE FOOTHILL BURN AREA SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE FOOTHILL BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE POLYNESIAN MOBILE HOME PARK AND RESIDENCES DIRECTLY BELOW THE BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3430 11848 3438 11838 3445 11846 3434 11854 $$ WOFFORD MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 WGUS76 KLOX 172202 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 303 PM PDT MON OCT 17 2005 CAC037-172230- LOS ANGELES CA- 303 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR THE FOOTHILL BURN AREA NEAR NEWHALL IN CENTRAL LOS ANGELES COUNTY... AT 247 PM PDT...THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUED TO MOVE NORTHWEST ACROSS CENTRAL LOS ANGELES COUNTY. AT AROUND 230 PM...APPROXIMATELY 4 FEET OF WATER AND MUD WAS REPORTED IN THE POLYNESIAN MOBILE HOME PARK IN NEWHALL...AND WATER WAS REPORTED OVER THE SIERRA HIGHWAY IN THE SAME VICINITY. ALTHOUGH THE THUNDERSTORMS THAT PRODUCED EXCESSIVE RAINFALL HAVE MOVED AWAY FROM THE FOOTHILL BURN AREA...ADDITIONAL THUNDERSTORMS PRODUCING RAINFALL UP TO ONE QUARTER INCH PER HOUR WILL MOVE OVER THE FOOTHILL BURN AREA THROUGH 330 PM. RESIDENTS AND MOTORISTS IN AND BELOW THE FOOTHILL BURN AREA SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE FOOTHILL BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE POLYNESIAN MOBILE HOME PARK AND RESIDENCES DIRECTLY BELOW THE BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3430 11848 3438 11838 3445 11846 3434 11854 $$ MOYER/JACOBSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 9:00 AM PDT, 5 hours 24 minutes earlier.
Area forecast discussion, Oct 17, 9:00 AM PDT, 5 hours 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 900 AM PDT MON OCT 17 2005 .SHORT TERM... AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED AROUND 300 MILES SOUTHWEST OF LOS ANGELES...AND IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT. DURING THIS TIME...THERE WILL BE A MOIST SOUTHEAST FLOW WHICH WILL CONTINUE TO BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION. CURRENT DOPPLER RADAR SHOWING AN AREA OF LIGHT TO MODERATE RAIN OVER THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AS WELL AS THE ANTELOPE VALLEY. A BAND OF HEAVIER SHOWERS AND THUNDERSTORMS IS BEGINNING TO DEVELOP OFF THE COAST OF SAN DIEGO COUNTY. THIS BAND OF HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS IS EXPECTED TO SPREAD NORTHWARD INTO OUR COASTAL WATERS AND ADJACENT COASTAL AREAS THIS AFTERNOON AND TONIGHT. AS A RESULT...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR VENTURA AND LOS ANGELES COUNTIES...MAINLY NEAR THE BURN AREAS. FOR MORE INFORMATION ON THE FLOOD WATCH...PLEASE REFER TO THE LATEST FLASH FLOOD WATCH PRODUCT (LAXFFALOX). HIGHEST RAINFALL TOTALS ARE STILL EXPECTED TO BE CONFINED TO AREAS SOUTH OF POINT CONCEPTION. WITH THE CLOSE PROXIMITY OF THE UPPER LOW TO SOUTHERN CALIFORNIA...THE STRONG SOUTHEAST TO EAST FLOW ALOFT HAS GENERATED GUSTY WINDS ACROSS THE MOUNTAINS LAST NIGHT AND THIS MORNING. WIND ADVISORY STILL IN EFFECT FOR THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES THROUGH THIS MORNING...FOR MORE INFORMATION PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT (LAXNPWLOX). LATEST NAM AND GFS MODELS CONTINUE IDEA OF SHIFTING UPPER LOW TO THE NORTHEAST LATE TONIGHT AND TUESDAY...TRACKING THE UPPER LOW NEAR YUMA BY 00Z WEDNESDAY. AS THIS OCCURS...THE ATMOSPHERE IS EXPECTED TO GRADUALLY DRY AND THE THREAT OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DIMINISH THROUGH THE DAY TUESDAY. THE THREAT OF SHOWERS IS EXPECTED TO END ACROSS ALL AREAS BY TUESDAY NIGHT. *** LONG TERM AND AVIATION FROM PREVIOUS DISCUSSION *** .LONG TERM... MEDIUM RANGE MODEL AGREEMENT IS GOOD THROUGH THE PERIOD. AFTER THIS STORM DEPARTS...LOOK FOR WEAK RIDGING TO BUILD OVER THE AREA BY LATE IN THE WEEK AND CONTINUE INTO THE WEEKEND. LATE IN THE WEEKEND A PACIFIC TROUGH APPROACHES...BUT CONDITIONS SHOULD CONTINUE TO BE FAIR AND DRY THROUGH THE END OF THE PERIOD...WITH SOME MARINE LAYER CLOUDS AND FOG RETURNING TO OUR COASTS WEDNESDAY...NORTH OF POINT CONCEPTION...AND THURSDAY FOR THE CALIFORNIA BIGHT. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS MORNING. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE TAF SITES LATER THIS AFTERNOON AND LAST INTO THE NIGHT. CIGS AND VIS SHOULD STAY ABOVE VFR THRESHOLDS THIS MORNING EXCEPT BRIEFLY LOWER UNDER HEAVIER SHOWERS. KLAX WILL HAVE EASTERLY WINDS 4 TO 8 KT LASTING INTO THE EARLY AFTERNOON AND LIGHT VARIABLE WINDS DURING THE AFTERNOON. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). WIND ADVISORY (SEE LAXNPWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...GOMBERG/DANIELSON AVIATION...RORKE
Hazardous weather outlook, Oct 17, 10:55 AM PDT, 3 hours 29 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:06 PM PDT | Marine Weather Statement | LOX | 6 hr | |
| Oct 17, 2:14 AM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Oct 17, 2:23 AM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 2 hr |
| Oct 17, 4:11 AM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 17, 9:07 AM PDT | Marine Weather Statement | LOX | 32 hr | |
| Oct 17, 1:27 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 63 min |
| Oct 17, 2:05 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 40 min |
| Oct 17, 3:15 PM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.